When treatment fails

Last updated: Thursday, March 15, 2018

There are a number of reasons why a patient may appear not to be responding to antimicrobial treatment. The acronym DRAInS can help you remember some of the most common causes.



Dose – is the dose adequate? Have any doses been missed? Is the dosing interval too long? Can the patient’s plasma levels be checked to ensure the antibiotic is reaching therapeutic levels? 

Resistance – does the antibiotic’s spectrum usually cover the causative organism? Is the patient at risk of antibiotic resistance (e.g. MRSA, ESBL, E.coli, C.difficile, VRE)?

Allergy – could the patient’s fever be due to an adverse reaction to the drug rather than the infection? Hypersensitivity is the most common cause of drug fever and usually appears with several days to weeks after an antibiotic has been started.

Interaction – could a drug interaction be responsible for an antibiotic not working (e.g. antacids reducing oral tetracycline bioavailability and efficacy)?

Source control – has any surgical intervention been adequate, such as for an infected wound? Have intravenous lines or urinary catheters been replaced or removed?

Other considerations not covered by DRAInS include the following. We’ll leave you to make up your own acronym!

Courtesy of ClipartPanda.com

Route – is oral treatment being adequately absorbed? Is there anything to suggest the patient’s gut may not be functioning properly? Is the correct route being used (e.g. intravenous vancomycin is ineffective against C. difficile infection)? 

Penetration – is the antibiotic penetrating the target site? Is the infection site poorly perfused (such as an ischaemic toe)?

Compliance – less of a problem in hospital but a consideration in primary care.

Antagonism – is one antibiotic diminishing the effect of another (e.g. co-adminstration of a bacteriostatic agent with one that is a bactericidal such as tetracyclines and beta lactams)?